MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/04/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pt identifier) information not provided by reporter.Age at time of event, date of birth) information not provided by reporter.Sex) information not provided by reporter.Weight) information not provided by reporter.(b)(4).The event is currently under investigation.
 
Event or Problem Description
During a fistulogram procedure, the advance 35 lp low profile balloon catheter burst circumferentially.It appears part of the balloon may have sheared off inside the patient.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation: a review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), specifications,, quality control and visual inspection of the returned device was conducted during the investigation.The device is shipped with an instruction for use (ifu) that describes the intended use, specific items are addressed such as: do not exceed rated burst pressure and do not use a power injector for balloon inflation or injection of contrast medium as rupture may occur.The ifu also states, if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.The nominal inflation for this device is 8 atm and the rated burst pressure is 11 atm.End user reported that the pressure used exceeded the labeled burst pressure.The returned balloon was inverted suggesting that the physician attempted to withdraw the balloon through the competitor sheath.After rupture, attempts to remove through an introducer/sheath (against the ifu) would be difficult as the balloon cannot be fully deflated, making rewrap more difficult on a balloon.A balloon that burst circumferentially has an even more difficult time with rewrap, which increases the potential for separation.The device is designed to burst linearly.However, a balloon may burst or tear circumferentially due to angulation or calcification.Calcifications can have unexpected sharp protrusions which can damage the balloon and contribute to burst or tear.It is unknown whether there was any vessel calcification.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Based on the investigation evaluation, the failure mode was likely caused by off label use of the device.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description
During a fistulagram procedure, the advance 35 lp low profile balloon catheter burst circumferentially.It appears part of the balloon may have sheared off inside the patient.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5663268
Report Number1820334-2016-00373
Device Sequence Number10775973
Product Code DQY
UDI-Device Identifier10827002523750
UDI-Public(01)10827002523750(17)180710(10)6022652
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/11/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA5-35-80-10-8.0
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/04/2016
Device Age10 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/11/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/18/2016
Supplement Report FDA Received Date11/16/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;